TUCSON, Ariz. — Many have been baffled, some have been frightened, but there's a reasonable explanation behind the strange cases affecting more than 15 children in Spain.
The Spanish Agency of Medicines and Medical Devices recently confirmed a 17th kid with what they're calling "Werewolf Syndrome," which is scientifically known as Hypertrichosis.
The rare condition leads to excessive hair growth in parts of the body where you wouldn't normally find it — such as all over their faces — and it definitely has nothing to do with the phase of the moon.
Now that more than a dozen children have been diagnosed with "Werewolf Syndrome," professionals have come to the conclusion that the werewolf-like features were caused by a prescribed medicine.
The children were being treated for heartburn with a medicine that contained ingredients used for treating alopecia and hair loss, according to local media reports from El País.
However, Hypertrichosis (AKA Werewolf Syndrome) can be obtained genetically. A young boy with the syndrome in India went viral earlier this year after a video published by Barcroft TV featured his ailment.
Currently, a manufacturer in Spain, Farma-Química Sur, is under investigation for a label mixup. Apparently the heartburn medicine included minoxidil — which is an active ingredient in Rogaine.
In the end, there's nothing the parents need to bark about for too long.
These particular "Werewolf Syndrome" cases are temporary, according to the local physicians, and the fur will eventually fall out after the children stop taking the medicine.